Indiana, 2017

Tornadoes and Flash Flood in Indiana, July 10 to 12, 2017

July 10 to 12, 2017 · NWS IWX · 6 events in 3 counties and zones

Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
$500,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding. Subsidence behind the system kept any further development of storms limited until the approach of the wave. This wave, combined with the front and instability advected in from central Illinois all set the stage for increasing thunderstorm development. Several supercells developed, producing long lived wall clouds and two confirmed tornadoes. IN addition, training of convection caused flash flooding in some parts of Indiana and Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:37 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 10, 6:37 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
737 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 415 PM EDT Mon Jul 10 2017

Showers and thunderstorms will become likely tonight, especially
south of Route 30. A few of the storms may be strong to severe
with locally damaging wind gusts and large hail. In addition,
locally heavy rainfall is possible that may lead to flooding,
especially across areas which have received heavy rainfall over
the past several days. A frontal boundary will settle across
central Indiana for Tuesday with a continued chance of showers and
thunderstorms for southern portions of the area. This front will
return northward as a warm front Tuesday night into Wednesday with
a continued chance of showers and thunderstorms. Low temperatures
tonight will range from 65 to 70. High temperatures on Tuesday
will reach into the lower to mid 80s.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 415 PM EDT Mon Jul 10 2017

Potentially active weather this evening/early overnight in terms of
severe/heavy rain potential will continue to be the primary focus for
the short term. MCV which tracked across the area earlier today
bringing heavy rain to some locations has temporarily stabilized
conditions across the area, with stable bubble now centered across
northwest Ohio/south central Lower Michigan. Moderate instability
axis resides back across the Mid Ms Rvr Valley and strong
west/southwest low level flow should allow max instability axis to
nose across central IL into portions of NE IL early this evening.
Very strong moisture convergence with this low level theta-e
surge should aid in convective initiation across northeast or
east central Illinois after 21Z or 22Z this afternoon. Given
strong westerly low level jet tonight and orientation of
instability axis to the west-southwest of the area, would expect
that storms that develop would exhibit some upwind propagation,
with Corfidi vectors showing strong northerly and even northeast
component at times. PWAT axis along this zone of strongest
moisture transport/convergence should increase into the 1.75-2.00
inch range. Warm cloud depths also increase into the 13-14k ft
range this evening which will also support very efficient rainfall
rates with any storms that form tonight. Mornings storms did lay
out an axis of 1 to 3 inch totals across portions of the Maumee
basin. Portions of northern Indiana from Marshall county to
Huntington county also were affected by very heavy rainfall of 2
to 5 inches last Friday, with saturated conditions along this
axis. With the potential of high rain rates tonight across
especially southern half of the CWA, and very wet antecedent
conditions for much of this same area, did go ahead and issue a
flash flood watch through 06Z tonight for southern portions of the
forecast area. Far southwest portions of the area did miss out on
much of the heavier rainfall this morning, but these locations
may experience max precip totals tonight which argues for
inclusion in the watch given rainrate potential.

Other concern tonight will be severe weather potential. Shear
environment remains quite favorable with effective shear values in
the 35 to 45 knot range. As mentioned, instability profiles
should improve late this afternoon, particularly across far
southwest portions of the forecast area. Storms may tend to
congeal rather quickly with an initial hail/wind threat followed
by mainly a marginal wind threat late evening. Tornadic threat now
looking very minimal due to more elevated nature of instability,
with possible exception across the far southwest where narrow
window of sfc based instability is more probably late
afternoon/early evening. As mentioned in previous discussion,
impressive 0-1 km shear values of 20-25 do lend some concern
though, but wind/hail/heavy rain appear to be greatest threats at
this time. Storms should sag southward across southern portions of
the forecast area late evening/early overnight taking effective
frontal boundary southward.

Focus for additional showers and thunderstorms on Tuesday should
shift across far southern portions of the forecast area with
southward displacement of low level boundary. Guidance does
suggest a weak short wave approaching from the Central Plains
Tuesday afternoon with some strong/severe potential across the far
south/southwest Tuesday afternoon where moderate to strong
instability axis is possible.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 415 PM EDT Mon Jul 10 2017

Better chances of showers and thunderstorms should return
northward late Tuesday night-Wednesday as boundary returns
northward as a warm front. Have kept PoPs in low to mid chance
range until late Wed afternoon/Wed night when better pool of low
level moisture drops south in advance of next mid level wave/sfc
trough from Upper MS Valley to the Great Lakes region. Far
northern portions of the area will be on the southern periphery of
stronger mid/upper flow but given increasing moisture
depth/instability concur with Day 3 Slight Risk for late
Wednesday. Maintained low PoPs into Thursday with boundary
lagging in the area, but conditions should dry out by the end of
the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 726 PM EDT Mon Jul 10 2017

Main focus for thunderstorms this evening will be near or just
south of KFWA next few hours. Satellite and radar mosaics indicate
best forcing slowly sagging south of terminals. A few stray shra
and tsra noted upstream but chances of hitting terminals low and
have kept just a VCSH at KSBN and TSRA at KFWA for just a few
hours. Light winds and moist boundary layer may lead to some fog
development overnight along with stratus. This will be slow to
dissipate Tuesday morning but trend will be toward VFR layer in
the morning or early afternoon. Could see additional tsra chances
Tuesday afternoon but best chances will be after this valid
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...Flash Flood Watch until 2 AM EDT Tuesday for OHZ015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 4:25 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
525 PM EDT Mon Jul 10 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-112130-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
525 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms can be expected this
evening. Widespread severe weather is not expected but an isolated
severe storm with large hail is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night. Severe weather is
not expected.

Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Severe weather is expected to remain isolated tonight, but any
reports of isolated severe weather will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-112130-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
525 PM EDT Mon Jul 10 2017 /425 PM CDT Mon Jul 10 2017/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Tonight

Showers and thunderstorms will continue to develop tonight. Scattered
severe storms are possible with the main threat being large hail and
damaging wind gusts. In addition, localized heavy rainfall is
possible. Some areas have received recent heavy rainfall, and
additional heavy rainfall tonight may lead to flooding and flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday afternoon and night. There
is a low risk of an isolated strong storm Tuesday afternoon and
evening.

Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight. Reports of rainfall
amounts in excess of one inch or reports of flooding will be
appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-112130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
525 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible early this evening. A few storms
may produce small hail and wind gusts to 30 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms are possible Wednesday and Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 10, 1:06 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            LIMA                    40.74N 84.11W
07/10/2017                   ALLEN              OH   BROADCAST MEDIA

            NUMEROUS STREETS FLOODED IN AND AROUND LIMA.
            SOME STREETS ARE BEING CLOSED OFF BY POLICE.

&&

SKIP
Local storm report, Jul 10, 2:35 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       2 ENE NINE MILE         40.99N 85.19W
07/10/2017  E1.06 INCH       ALLEN              IN   ASOS

            FORT WAYNE RAINFALL AT THE AIRPORT SINCE
            MIDNIGHT.

&&

SKIP
Local storm report, Jul 10, 3:19 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       1 N MARKLE              40.85N 85.34W
07/10/2017  M1.60 INCH       HUNTINGTON         IN   PUBLIC

            2 HOUR TOTAL. ALSO HAD NUMEROUS SMALL
            BRANCHES DOWNED FROM WINDS-ABOUT 15 FT
            LENGTH AND 2-4 INCHES IN DIAMETER.

&&

MCD
Special weather statement, Jul 10, 4:02 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
502 PM EDT MON JUL 10 2017

INZ015-016-023-024-102145-
Wabash-Miami-Kosciusko-Fulton-
502 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...CENTRAL
FULTON...SOUTHWESTERN KOSCIUSKO AND NORTHWESTERN MIAMI COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Rochester,
moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rochester, Akron, Beaver Dam Lake, Beaver Dam, Lake Manitou, Athens,
Gilead and Disko.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4101 8635 4113 8635 4111 8586 4091 8587
TIME...MOT...LOC 2102Z 279DEG 39KT 4108 8626

SLL
Special weather statement, Jul 10, 5:52 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
652 PM EDT MON JUL 10 2017

INZ013-020-102345-
White-Pulaski-
652 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHERN
PULASKI COUNTIES...

At 652 PM EDT/552 PM CDT/, a strong thunderstorm was located over
McCoysburg, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Monon around 705 PM EDT.

Other locations impacted by this storm include Indiana Beach,
Burnettsville, Norway, Idaville, Sitka, Star City, Lakeside In
Pulaski County, Headlee, Lee and Bell Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT/1100
PM CDT/ for north central and northwestern Indiana.

LAT...LON 4084 8699 4091 8699 4091 8693 4095 8693
      4099 8655 4091 8655 4091 8658 4075 8658
      4079 8708 4084 8708
TIME...MOT...LOC 2252Z 269DEG 18KT 4089 8698

JBALL
Special weather statement, Jul 10, 6:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 PM EDT MON JUL 10 2017

INZ022-110030-
Cass-
740 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS COUNTY...

At 739 PM EDT, a strong thunderstorm was located 9 miles southwest of
Logansport, moving east at 25 mph.

This storm will remain over mainly rural areas of southeastern Cass
County in north central Indiana, including the following locations:
Deacon, Lincoln and Galveston.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT for
north central Indiana.

LAT...LON 4056 8637 4065 8638 4061 8616 4056 8616
TIME...MOT...LOC 2339Z 290DEG 21KT 4063 8645

JBALL

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 10, 6:55 PM EST to 6:56 PM EST
Where
Adams County, 0.52 mi W of Decatur
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.830, -84.940

Trees were blown down in the area.

Tornado, Cass

When
July 10, 6:56 PM EST to 7:06 PM EST
Where
Cass County, 2.71 mi WNW of Deacon to 0.69 mi N of Deacon
Rating
EF1
Path length
2.67 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.640, -86.370

A NWS survey of the area confirmed the touchdown of a tornado in Carroll county, which tracked east into Cass county. Most of the damage was confined to crops along the path. However, several trees were blown down off of S County Road 125 E and 200 E. A poorly anchored smaller barn was destroyed with a nearby larger barn suffering metal roofing damage. A home in the area also suffered minor damage. Maximum winds were estimated at around 95 mph.

Tornado, Miami

When
July 10, 6:58 PM EST to 7:06 PM EST
Where
Miami County, 1.4 mi NE of Chili to 1.54 mi SSW of Stockdale
Rating
EF1
Path length
2.95 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.882, -86.008

A NWS survey of damage indicated a tornado touched down northeast of Denver, near the intersection of N Warsaw Trail and E County Road 800 N. The tornado remained over open fields for part of its time, doing crop damage along its path. Some trees were either snapped or uprooted. A poorly anchored, older barn was destroyed near the intersection of N County Road 600 East and E County Road 900 N. The tornado lifted shortly after crossing 900 N. Maximum winds were estimated at around 90 mph.

Thunderstorm Wind, Adams

When
July 10, 7:00 PM EST to 7:01 PM EST
Where
Adams County, 4.18 mi S of Peterson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -85.030

Emergency management officials reported tree limbs down in the area.

Flash Flood, Cass

When
July 11, 12:00 AM EST to 3:00 AM EST
Where
Cass County, 1.39 mi WSW of Young America to 1.95 mi SSE of Galveston
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.561, -86.374

Three to five inches of rain fell onto already saturated ground in the span of a few hours, resulting in rapid rises on several creeks, streams and ditches in southern parts of the county, especially from County Road 300 S down to the Howard county line. Rock and Paint Creeks as well as Tolen ditch were impacted the most with numerous roads closed due to 1 to 3 feet of flowing water over bridges. In addition, the extensive amount of water was flowing over several roads where generally flat terrain existed. Water depth approached 6 inches in spots. Emergency management officials reported at least 2 roads washed out and 1 bridge collapse. State Road 29 between Highway 218 and 18, Highway 18 between State Route 29 and US 35, Highway 218 between Highway 29 and US 35, US 35 at Anoka all closed due to high flowing water on the roads. Flooding issues continued well into the 12th, despite no further rainfall occurring. Damage amounts likely exceeded a million dollars, but no exact figures were available.

Flood, Cass

When
July 11, 3:00 AM EST to July 12, 12:00 AM EST
Where
Cass County, 1.95 mi S of Logansport Muni Arpt to 1.39 mi WNW of Lincoln
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
NWS Storm Survey
Coordinates
40.692, -86.374

High water levels continued well after rain had stopped on the 10th, with numerous roads remaining closed due to flowing water. The extensive flooding made it difficult to survey a tornado that occurred in the flooding area. More specific details can be found under the Flash Flood entry for this event. A 6 year old boy was killed after somehow ending up in a swollen Mason Kingery ditch west of Galveston Town Park. He was pulled to along Indiana 18 and trapped by the high water. He was eventually pronounced dead after rescue attempts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Cass2017-07-116MaleIn WaterIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716032, 714901, 714992, 716033, 716111, 716134.